Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 245, NWS St. Louis, MO

August 17, 2004Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2004, 3:11 PM CDT for Knox County, Missouri. It was in force for 94 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2004, 3:11 PM CDT (20:11 UTC)
Expired
Aug 17, 2004, 4:45 PM CDT
In force
94 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 200 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:55 PM CDTHAIL 17 N Knox City, MO
Aug 17, 4:25 PM CDTHAIL 0.882 W Knox City, MO
Aug 17, 4:45 PM CDTHAIL 12 W Knox City, MO
Aug 17, 4:50 PM CDTHAIL 1Knox City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 172011
SVRLSX
MOC103-172145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI

* UNTIL 445 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENSBURG...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDINA
  COLONY
  KNOX CITY
  PLEVNA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4030 9202 4029 9201 4025 9197 4022 9196
      4019 9195 4018 9197 3996 9196 3996 9234
      4031 9233

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:15 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 17, 1:15 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE AUG 17 2004

.DISCUSSION...
A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND
STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY
THIS AFTERNOON.  A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS
NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY
SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO
MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY
MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL
POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS
FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY
CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD
INTO THE MIDWEST ON SATURDAY.

CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE
MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG
BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850
MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME
NORTHEAST MO AHEAD OF TROUGH AXIS.

THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH
MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE
AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED
ACROSS THAT AREA.  WW WILL BE OUT SHORTLY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Aug 17, 5:00 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT TUE AUG 17 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS SOUTHEAST MISSOURI
THIS MORNING.  THESE STORMS ARE ALONG THE LEADING EDGE OF A MOIST AND
UNSTABLE ATMOSPHERE THAT WILL SLOWLY BE MOVING INTO OUR REGION
TODAY.  THE STORMS THIS MORNING ARE NOT EXPECTED TO REACH SEVERE
LIMITS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
A COOL FRONT WILL ADVANCE INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS
BY LATE THIS AFTERNOON AND THEN LINGER THROUGH TONIGHT.  THE FRONT
WILL INTERSECT A MOIST AND VERY UNSTABLE ATMOSPHERE.  AS A RESULT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND
EVENING...ROUGHLY ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO
ST LOUIS TO SALEM ILLINOIS.  THE PRIMARY SEVERE THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY
AND CONTINUE EACH DAY UNTIL LATE FRIDAY.  ANOTHER COOL FRONT WILL
ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH
LATE WEEK.  AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT
WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:42 PM CDTSevere Thunderstorm WarningLSXLewis48 min
Aug 17, 4:42 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby93 min
Aug 17, 4:45 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby90 min
Aug 17, 6:55 PM CDTSevere Thunderstorm WarningLSXWashington50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.